Winter Weather, Alexander
- When
- January 9, 6:00 PM CST to 10:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The first snowfall of the season across much of southern Illinois ranged from 1 to 3 inches. The snow was generally along and east of a line from Fairfield to Marion to Cairo.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The first snowfall of the season across much of southern Illinois ranged from 1 to 3 inches. The snow was generally along and east of a line from Fairfield to Marion to Cairo. Rain changed to snow from west to east as temperatures fell quickly below freezing. Winds became northwest and increased to around 15 mph with gusts from 20 to 30 mph. Specific snowfall amounts included: 3 inches at Harrisburg and Golconda, 2 inches at Mount Carmel, and 2.5 inches a couple miles north of Metropolis. The snow fell steadily for a few hours, with visibility below one mile. Warm ground temperatures and near-freezing air temperatures limited accumulations at first. As temperatures dropped into the lower 20's, wet and slushy road surfaces became icy. The brisk winds lowered wind chills to between 5 and 15 above in many areas. There was some minor blowing and drifting of the snow across roadways. The synoptic setup consisted of a deep 500 mb trough over the Plains states that lifted northeast across the Mississippi Valley. At the surface, a weak low pressure center over Arkansas strengthened as it moved northeast to Ohio. Increasing northwest winds on the back side of the low brought the season's first bout of wintry weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 9, 3:51 PM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
351 PM CST SAT JAN 9 2016
.SHORT TERM...(This evening through Monday)
Issued at 329 PM CST SAT JAN 9 2016
Well, tonight winter weather forecast still marred with a bit of
uncertainty, though many operational synoptic scale models have
come into better agreement on many aspects of the evolving storm
system.
Surface low now near the MEM area will lift northeast into south
central KY this evening...allowing much colder air will spread se
into the region. The big question continues to be how intense of a
deformation area will form as a mid/upper low moving east into
nern AR ejects ne during the night time hours. Am going with the
notion that at least moderate band of snow will develop early
tonight from the bootheel region of se MO n/ne into much of
southern IL. The deformation area should be in a region where
thermal profiles suggest all snow. However, still in question is
how quickly the sfc temps can get close to freezing with a
relatively warm ground beneath. Went with the through that minor
accumulations appear likely at this time, mainly on grassy
surfaces. However, even wet roadways may have a tendency to freeze
over later after the precip ends and even colder air rushes in on
blustery nw winds gusting 20-30 mph. Will issue advisory with this
package for 1-3" grassy accumulations generally along and east of
the MS River. Wind chills will likely be in the single digits for
church goers Sunday AM.
Bone chilling cold will continue to spill in for the remainder of
the weekend. May see temps hold nearly steady from near 20 to the
mid/upper 20s south Sunday, despite return to sunshine.
.LONG TERM...(Monday night through Saturday)
Issued at 329 PM CST SAT JAN 9 2016
The overall 500 mb pattern will consist of a de-amplifying trough
over the eastern states and a developing weak trough over the
central states. This relatively low amplitude pattern will translate
into a gradual moderation in temperatures, along with small precip
chances.
The long-term period will begin with the passage of an arctic
shortwave, which will be rotating around a deep vortex over Ontario
province. The associated cold front will bring a reinforcing surge
of very cold air. There should be enough moisture to squeeze out
scattered snow showers along the front late Monday night into
Tuesday morning, primarily north and east of kpah. Will keep slight
chance pops in those areas. Temps should hold about steady in the
30s on Tuesday. Tuesday night could end up the coldest night so far
this season as surface ridging passes overhead. Forecast lows will
be in the teens, but there is a potential for much lower temps if
snow cover materializes before then.
Wednesday into Thursday, the eastern trough will quickly lift out as
a 500 mb shortwave ridge moves into the Mississippi Valley. The
ridge will be accompanied by dry weather and a gradual moderation in
temps. Highs should reach the lower to mid 40s on Thursday.
There is good agreement on the development of a 500 mb trough over
the Plains by the end of the week. However, there is very poor model
agreement on the location of the associated surface low and cold
front. The forecast will call for small chances of precip Friday
into Saturday as the system approaches. Most guidance indicates the
0 degree isotherm at 850 mb will be in our vicinity, so the mention
of frozen precip will be kept in the forecast.
&&
.AVIATION...
Issued at 1144 AM CST SAT JAN 9 2016
Widespread rain with accompanying ifr conditions will continue this
afternoon. A cold front was between kpah and kcgi at 17z. This front
will progress slowly east across the kpah area this afternoon and
the kevv/kowb areas around 00z. Winds will suddenly change direction
into the northwest as the front passes. Winds will become quite
gusty overnight, especially at kevv/kowb, where gusts around 30
knots are likely. The rain will change to snow for a few hours
before precip ends tonight. Once precip ends, cigs and vsbys should
quickly improve to vfr. Clearing skies are expected around sunrise
at kpah/kcgi, but mvfr cigs should persist at kevv/kowb into midday.
&&
.PAH Watches/Warnings/Advisories...
IL...Winter Weather Advisory until 4 AM CST Sunday for ILZ075>078-
080>094.
MO...Winter Weather Advisory until 4 AM CST Sunday for MOZ087-109>112-
114.
IN...Winter Weather Advisory until 4 AM CST Sunday for INZ081-082-
085>088.
KY...Winter Weather Advisory until 4 AM CST Sunday for KYZ001>022.
&&
SHORT TERM...GM
LONG TERM...MY
AVIATION...MYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 429 PM CST SAT JAN 9 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-102230- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 429 PM CST SAT JAN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT MINOR SNOW ACCUMULATIONS...ESPECIALLY ON GRASSY SURFACES...WILL BE LIKELY TONIGHT AS LOW PRESSURE MOVES JUST SOUTH OF THE REGION. PLEASE REFER TO OUR WINTER WEATHER ADVISORY PRODUCT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A BRIEF...MINOR SNOW EVENT WILL BE POSSIBLE TUESDAY MORNING FOR SOUTHWEST INDIANA...AND A SMALL PART OF SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY. ANY SNOWFALL AMOUNTS ARE EXPECTED TO BE VERY MINOR IN NATURE...BUT IT MAY IMPACT THE MORNING COMMUTE. .SPOTTER INFORMATION STATEMENT... WE REQUEST SPOTTERS REPORT IN WITH SNOWFALL TOTALS AND ROAD CONDITIONS THIS EVENING AND OVERNIGHT.
The national radar mosaic for the moment the first event began.
14 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611169, 611170, 611171, 611172, 611173, 611174, 611175, 611176, 611177, 611178, 611179, 611180, 611181, 611182.